Triptans, Serotonin Agonists, and Serotonin Syndrome (Serotonin Toxicity): A Review

Authors


  • Conflicts of Interest: None

Dr P. Ken Gillman, Postal PO Box 86, Bucasia 4750, Queensland, Australia.

Abstract

(Headache 2010;50:264-272)

The US Food and Drug Administration (FDA) have suggested that fatal serotonin syndrome (SS) is possible with selective serotonin reuptake inhibitors (SSRIs) and triptans: this warning affects millions of patients as these drugs are frequently given simultaneously. SS is a complex topic about which there is much misinformation. The misconception that 5-HT1A receptors can cause serious SS is still widely perpetuated, despite quality evidence that it is activation of the 5-HT2A receptor that is required for serious SS. This review considers SS involving serotonin agonists: ergotamine, lysergic acid diethylamide, bromocriptine, and buspirone, as well as triptans, and reviews the experimental foundation underpinning the latest understanding of SS. It is concluded that there is neither significant clinical evidence, nor theoretical reason, to entertain speculation about serious SS from triptans and SSRIs. The misunderstandings about SS exhibited by the FDA, and shared by the UK Medicines and Healthcare products Regulatory Agency (in relation to methylene blue), are an important issue with wide ramifications.

Ancillary